Alert archive / Kansas / Freeze Warnings in 2012
Freeze Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this freeze warning at Oct 5, 2012, 2:53 PM CDT for 10 counties in Kansas. It took effect at Oct 6, 2012, 1:00 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2012, 2:53 PM CDT (19:53 UTC)
- In effect from
- Oct 6, 2012, 1:00 AM CDT
- Expired
- Oct 6, 2012, 3:01 AM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Geary County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
738 WWUS73 KTOP 051953 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 253 PM CDT FRI OCT 5 2012 KSZ008>012-020>023-036-060900- /O.NEW.KTOP.FZ.W.0001.121006T0600Z-121006T1400Z/ /O.CON.KTOP.FZ.A.0001.121007T0700Z-121007T1400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-GEARY- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...JUNCTION CITY 253 PM CDT FRI OCT 5 2012 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY. A FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING. * TIMING...TEMPERATURES BOTH TONIGHT AND SATURDAY NIGHT WILL FALL TO AROUND FREEZING BY 100 AM...AND RISE ABOVE FREEZING BY THE MID MORNING HOURS. * TEMPERATURE...LOWS TONIGHT WILL BE IN THE 29 TO 32 DEGREE RANGE. LOWS SATURDAY NIGHT WILL BE IN THE MIDDLE TO UPPER 20S. * IMPACTS...A HARD FREEZE IS POSSIBLE EARLY SUNDAY MORNING... KILLING CROPS AND OTHER SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. REMEMBER...A FREEZE WATCH MEANS CONDITIONS ARE FAVORABLE FOR HAZARDOUS FREEZING TEMPERATURES IN AND CLOSE TO THE WATCH AREA. && $$ KSZ024-026-034-035-037>040-054>056-058-059-060900- /O.CON.KTOP.FZ.A.0001.121007T0700Z-121007T1400Z/ JACKSON-JEFFERSON-OTTAWA-DICKINSON-MORRIS-WABAUNSEE-SHAWNEE- DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...ABILENE...TOPEKA...LAWRENCE...EMPORIA... OTTAWA 253 PM CDT FRI OCT 5 2012 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... A FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING. * TIMING...TEMPERATURES WILL DROP BELOW FREEZING AFTER 100 AM SUNDAY. TEMPERATURES SHOULD WARM ABOVE FREEZING BY 900 AM SUNDAY. * TEMPERATURE...OVERNIGHT LOWS WILL BE IN THE UPPER 20S TO LOWER 30S. * IMPACTS...A HARD FREEZE IS POSSIBLE EARLY SUNDAY MORNING... KILLING CROPS AND OTHER SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WATCH MEANS CONDITIONS ARE FAVORABLE FOR HAZARDOUS FREEZING TEMPERATURES IN AND CLOSE TO THE WATCH AREA. && $$
1 follow-up statement
501 WWUS73 KTOP 060801 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 301 AM CDT SAT OCT 6 2012 KSZ008>012-020>023-036-061615- /O.CAN.KTOP.FZ.W.0001.000000T0000Z-121006T1400Z/ /O.UPG.KTOP.FZ.A.0001.121007T0700Z-121007T1400Z/ /O.NEW.KTOP.FZ.W.0002.121007T0600Z-121007T1400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-GEARY- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...JUNCTION CITY 301 AM CDT SAT OCT 6 2012 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY... ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TIMING...TEMPERATURES TONIGHT WILL FALL TO AROUND FREEZING BY 100 AM...AND RISE ABOVE FREEZING AFTER 800 AM. * TEMPERATURE...LOWS TONIGHT WILL BE IN THE MIDDLE TO UPPER 20S. * IMPACTS...A HARD FREEZE IS EXPECTED EARLY SUNDAY MORNING... KILLING CROPS AND OTHER SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$ KSZ024-026-034-035-037>040-054>056-058-059-061615- /O.UPG.KTOP.FZ.A.0001.121007T0700Z-121007T1400Z/ /O.NEW.KTOP.FZ.W.0002.121007T0600Z-121007T1400Z/ JACKSON-JEFFERSON-OTTAWA-DICKINSON-MORRIS-WABAUNSEE-SHAWNEE- DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...ABILENE...TOPEKA...LAWRENCE...EMPORIA... OTTAWA 301 AM CDT SAT OCT 6 2012 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TIMING...TEMPERATURES TONIGHT WILL FALL TO AROUND FREEZING BY 100 AM...AND RISE ABOVE FREEZING AFTER 800 AM. * TEMPERATURE...LOWS TONIGHT WILL BE IN THE MIDDLE TO UPPER 20S. * IMPACTS...A HARD FREEZE IS EXPECTED EARLY SUNDAY MORNING... KILLING CROPS AND OTHER SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$ BLAIR
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 5, 12:12 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Oct 5, 12:12 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1212 PM CDT FRI OCT 5 2012 ...UPDATE TO AVIATION... .DISCUSSION... TODAY...SCATTERED SHOWERS WERE ONGOING OVER PORTIONS OF EAST CENTRAL KANSAS EARLY THIS MORNING...AND EXPECT CHANCES IN THIS AREA TO CONTINUE THROUGH THIS AFTERNOON...WITH THE BACK EDGE OF PRECIPITATION GRADUALLY SHIFTING EASTWARD. MORNING WATER VAPOR IMAGERY SHOWED THE NEXT APPROACHING UPPER DISTURBANCE OVER N CO/S WY...AND THIS WILL QUICKLY MOVE ACROSS NEBRASKA DURING THE DAY. OUTSIDE OF EAST CENTRAL SECTIONS OF THE CWA...SCATTERED SHOWERS WILL BE POSSIBLE ACROSS THE NORTHERN HALF OF THE AREA TODAY...NORTH OF INTERSTATE 70...AS THE DISTURBANCE MOVES THROUGH THE REGION. ABUNDANT CLOUD COVER IS EXPECTED TO HOLD IN PLACE THROUGH MUCH OF THE DAY...WITH SOME CLEARING OCCURING BY LATE AFTERNOON INTO THE EVENING. THE CONTINUED COLD AIR ADVECTION BEHIND THE COLD FRONT AND ANTICIPATED CLOUD COVER WILL HELP KEEP HIGH TEMPERATURES IN THE LOWER TO MIDDLE 50S TODAY. TONIGHT INTO SUNDAY...THE WINDOW OF SKIES CLEARING BY EARLY EVENING WILL BE FAVORABLE TO QUICKLY DROP TEMPERATURES OVERNIGHT. THERE IS SOME UNCERTAINTY TO HOW COLD TEMPERATURES WILL BE REALIZED BY SATURDAY MORNING DUE TO APPROACHING HIGH CLOUD COVER. FAR NORTHERN SECTIONS OF THE CWA MAY SEE FREEZING TEMPERATURES BY SUNRISE SATURDAY...AND IF THIS TREND CONTINUES...THEN A FREEZE WARNING WOULD LIKELY BE ISSUED LATER TODAY FOR THESE AREAS. CLOUDS INCREASE DURING THE MORNING ON SATURDAY AS ANOTHER POTENT WAVE MOVES ACROSS THE REGION. WITH A RELATIVELY DRY LOW LEVEL ATMOSPHERE...ONLY SPRINKLES OR A BRIEF PERIOD OF LIGHT RAIN WILL BE POSSIBLE...MAINLY ACROSS THE FAR SOUTHERN CWA. HIGHS WILL ONCE AGAIN STRUGGLE INTO THE LOWER 50S. CLOUDS WILL BEGIN TO DECREASE EARLY SUNDAY MORNING WITH SURFACE WINDS BECOMING LIGHT AS HIGH PRESSURE BUILDS INTO THE AREA. CONFIDENCE CONTINUES TO INCREASE IN A HARD FREEZE FOR MOST SECTIONS OF THE CWA...WITH TEMPERATURES IN THE 27-31 RANGE COMMON SUNDAY MORNING AT SUNRISE. THEREFORE...HAVE CONTINUED THE FREEZE WATCH FOR THIS PERIOD. THE COLD AIRMASS REMAINS IN PLACE DURING THE DAY ON SUNDAY...WITH HIGHS REMAINING IN THE 50S. MONDAY AND BEYOND...TEMPERATURES REBOUND AS SOUTHERLY WINDS RETURN MONDAY INTO TUESDAY. A CHANCE FOR SHOWERS WILL BE POSSIBLE ON TUESDAY AS A COLD FRONT CUTS THROUGH THE CWA. HIGH PRESSURE BUILDS IN ON WEDNESDAY WITH DRY AND COOLER CONDITIONS. MODEL SPREAD LEAVES GREATER UNCERTAINTY AT THE END OF THE FORECAST PERIOD...WITH SOME POTENTIAL FOR SHOWERS ON THURSDAY AS THE PATTERN ONCE AGAIN TRANSITIONS TO ACTIVE. BLAIR && .AVIATION... VFR CONDITIONS TO CONTINUE. MID LEVEL HIGH CLOUDS WILL DOMINATE MUCH OF TODAY WITH SOME BREAKS LIKELY AT TIMES AFTER 0Z...BUT LOWER LEVELS REMAIN DRY. MINOR GUSTS POSSIBLE TODAY AS WELL WITH NORTH TO NORTHWEST WINDS DOMINATING. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING FOR KSZ008>012-020>024-026-034>040-054>056-058-059. &&
Hazardous weather outlook, Oct 5, 3:17 AM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 317 AM CDT FRI OCT 5 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-060830- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 317 AM CDT FRI OCT 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.